+3 votes
in Medical Cases by Doctor of Medicine (9.9k points)
edited by
The patient’s blood pressure was brought back down to normal levels; however, she was complaining of a **burning sensation** in her throat and mouth followed by **nausea** and **vomiting**, **diaphoresis**, **agitation**, and **dyspnea**. The nurse noticed a sweet **almond smell** in her breath. An arterial blood gas revealed a significant **metabolic acidosis**. A serum test suggests a metabolite of **nitroprusside**, **thiocyanate**, is at toxic levels.

 1. What is the likely cause of her symptoms?
 2. What is the biochemical mechanism of this problem?
 3. What is the treatment for this condition?

Please log in or register to answer this question.

2 Answers

+1 vote
by Doctor of Medicine (5.6k points)
1. **Diagnosis:** Cyanide poisoning from toxic dose of nitroprusside.

2. **Biochemical mechanism:** Cyanide inhibits mitochondrial cytochrome oxidase, blocking electron transport and preventing oxygen utilization. Lactic acidosis results secondary to anaerobic metabolism.

3. **Treatment:** Supportive therapy, gastrointestinal (GI) decontamination, oxygen, and antidotal therapy with amyl nitrite, sodium nitrite, and sodium thiosulfate.
0 votes
by
she had cyanide poisoning
do its level in blood
do hemodialysis
Medchrome Answers is a free Question & Answer platform where members can ask and answer medical questions and health queries.

318 questions

356 answers

41 comments

23 users

...